Alert archive / California / High Wind Watches in 2017

High Wind Watch 2, NWS San Francisco Bay Area, CA

January 9, 20176 counties in California

NWS San Francisco Bay Area, CA issued this high wind watch at Jan 9, 2017, 3:02 AM PST for 6 counties in California. It took effect at Jan 10, 2017, 12:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 9, 2017, 3:02 AM PST (11:02 UTC)
In effect from
Jan 10, 2017, 12:00 PM PST
Expired
Jan 9, 2017, 2:17 PM PST
In force
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 71 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 11.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WWUS76 KMTR 091102
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
302 AM PST MON JAN 9 2017

...ANOTHER ROUND OF STRONG SOUTHERLY WINDS EXPECTED...

.A PACIFIC STORM SYSTEM WILL MOVE TO THE COAST LATE ON TUESDAY
WHICH WILL LEAD TO INCREASING WINDS TOMORROW WITH LOCALLY STRONG
GUSTS. THIS COULD LEAD TO DOWNED TREES AND POWER LINES.

CAZ006-505-507-509-511-512-092300-
/O.NEW.KMTR.HW.A.0002.170110T2000Z-170111T0800Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY MOUNTAINS-SAN FRANCISCO PENINSULA COAST-
EAST BAY HILLS AND THE DIABLO RANGE-SANTA CRUZ MOUNTAINS-
INCLUDING THE CITIES OF...SAN FRANCISCO...TAMALPAIS-HOMESTEAD...
SAUSALITO...ANGWIN...LAGUNITAS-FOREST KNOLLS...WOODACRE...
PACIFICA...BLACKHAWK...SCOTTS VALLEY...BOULDER CREEK...DAY VALLEY
302 AM PST MON JAN 9 2017

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING. 

* TIMING...TUESDAY AFTERNOON THROUGH TUESDAY EVENING.

* WINDS...SOUTHERLY WINDS OF 20 TO 35 MPH WITH LOCAL GUSTS OVER 50
  IN LOWER ELEVATION LOCATIONS. SOUTHERLY WINDS OF 25 TO 40 MPH
  WITH GUSTS OVER 65 MPH FOR HIGHER ELEVATION LOCATIONS.

* IMPACTS...POTENTIAL FOR DOWNED TREES AND POWER LINES PLUS
  DIFFICULT DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
1 follow-up statement
821 
WWUS76 KMTR 092217
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
217 PM PST MON JAN 9 2017

...ANOTHER ROUND OF STRONG SOUTHERLY WINDS EXPECTED...

.A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION ON TUESDAY
AND RESULT IN STRONG TO GUSTY SOUTHERLY WINDS DURING THE AFTERNOON
AND EVENING. GIVEN ALREADY SATURATED SOILS, THE THREAT FOR DOWNED
TREES AND POWER LINES WILL EXIST.

CAZ507-511-512-100500-
/O.UPG.KMTR.HW.A.0002.170110T2000Z-170111T0800Z/
/O.NEW.KMTR.HW.W.0002.170110T2000Z-170111T0800Z/
NORTH BAY MOUNTAINS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
INCLUDING THE CITIES OF...ANGWIN...LAGUNITAS-FOREST KNOLLS...
WOODACRE...BLACKHAWK...SCOTTS VALLEY...BOULDER CREEK...DAY VALLEY
217 PM PST MON JAN 9 2017

...HIGH WIND WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT PST
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON TUESDAY TO MIDNIGHT
PST TUESDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...TUESDAY AFTERNOON THROUGH TUESDAY EVENING.

* WINDS...SOUTHERLY WINDS OF 25 TO 40 MPH WITH GUSTS OVER 65 MPH
  FOR HIGHER ELEVATION LOCATIONS.

* IMPACTS...POTENTIAL FOR DOWNED TREES AND POWER LINES PLUS 
  DIFFICULT DRIVING CONDITIONS. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

CAZ517-100500-
/O.NEW.KMTR.HW.W.0002.170110T2000Z-170111T0800Z/
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
217 PM PST MON JAN 9 2017

...HIGH WIND WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT PST
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON TUESDAY TO MIDNIGHT
PST TUESDAY NIGHT. 

* TIMING...TUESDAY AFTERNOON THROUGH TUESDAY EVENING.

* WINDS...SOUTHERLY WINDS OF 25 TO 40 MPH WITH GUSTS OVER 65 MPH
  FOR HIGHER ELEVATION LOCATIONS.

* IMPACTS...POTENTIAL FOR DOWNED TREES AND POWER LINES PLUS 
  DIFFICULT DRIVING CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

CAZ006-505-509-100500-
/O.UPG.KMTR.HW.A.0002.170110T2000Z-170111T0800Z/
/O.NEW.KMTR.WI.Y.0003.170110T2000Z-170111T0800Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
INCLUDING THE CITIES OF...SAN FRANCISCO...TAMALPAIS-HOMESTEAD...
SAUSALITO...PACIFICA
217 PM PST MON JAN 9 2017

...WIND ADVISORY IN EFFECT FROM NOON TUESDAY TO MIDNIGHT PST
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TUESDAY TO MIDNIGHT PST
TUESDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...TUESDAY AFTERNOON THROUGH TUESDAY EVENING.

* WINDS...SOUTHERLY WINDS OF 20 TO 35 MPH WITH LOCAL GUSTS OVER
  45 MPH IN LOWER ELEVATION LOCATIONS.

* IMPACTS...POTENTIAL FOR DOWNED TREES AND POWER LINES PLUS 
  DIFFICULT DRIVING CONDITIONS. 

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ506-508-529-530-100500-
/O.NEW.KMTR.WI.Y.0003.170110T2000Z-170111T0800Z/
NORTH BAY INTERIOR VALLEYS-SAN FRANCISCO BAY SHORELINE-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
INCLUDING THE CITIES OF...SANTA ROSA...SOUTH SANTA ROSA...NAPA...
SAN RAFAEL...PETALUMA...NOVATO...ROHNERT PARK...OAKLAND...
FREMONT...HAYWARD...DALY CITY...BERKELEY...SANTA CRUZ...
WATSONVILLE...LIVE OAK...SEASIDE...MONTEREY...MARINA
217 PM PST MON JAN 9 2017

...WIND ADVISORY IN EFFECT FROM NOON TUESDAY TO MIDNIGHT PST
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TUESDAY TO MIDNIGHT PST
TUESDAY NIGHT. 

* TIMING...TUESDAY AFTERNOON THROUGH TUESDAY EVENING.

* WINDS...SOUTHERLY WINDS OF 20 TO 35 MPH WITH LOCAL GUSTS OVER
  45 MPH IN LOWER ELEVATION LOCATIONS.

* IMPACTS...POTENTIAL FOR DOWNED TREES AND POWER LINES PLUS 
  DIFFICULT DRIVING CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high wind watch went out at Jan 9, 2:43 AM PST, 19 minutes earlier.

Area forecast discussion, Jan 9, 2:43 AM PST, 19 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
243 AM PST Mon Jan 9 2017

.SYNOPSIS...A few showers will remains across our area today.
However, the break will be short as rain returns to the North Bay
this evening and then to our entire region on Tuesday as another
system moves through. Rain will change over to showers on
Wednesday with drier weather likely by the end of the week.

&&

.DISCUSSION...as of 3:00 AM PST Monday...The storm that brought
widespread rainfall to our region over the weekend plus strong
southerly winds has mostly exited. Right now KMUX radar shows the
remaining showers over the southern half of our CWA and the trend
over the past 90 minutes has been for lowering DBZs. Models all
remain in good agreement that the southerly progression will
continue with this band out of our area by mid-morning. However,
guidance does show some residuals showers popping up throughout
the day. Those amount will be light, but could catch people off
guard.

The break in the action will be very short as a system moves to
the coast by Tuesday evening or night. In advance of the system precipitation
will stream into the North Bay by this afternoon or early evening
and progress to the south tonight. Rainfall amounts from this
initial push will range from up to 1" in the North Bay down to
1/10" - 1/4" for most urban spots around San Francisco Bay.

As the system nears the coast later tomorrow rainfall will
increase both in coverage and intensity along with southerly
winds. Compared to the storm that just went through, the one on
Tuesday has lower PW and IVT values which will help to lessen the
potential for excess rainfall. However, models bring moderate to
locally heavy precipitation through Tuesday afternoon through the
evening suggesting the evening commute could be quite
challenging. Rainfall amounts are forecast to range from 2 to 4
inches for the North Bay and coastal ranges, 1 to 2 inches for
most urban locations around San Francisco Bay with lesser amounts
for most other spots. Convective parameters also become more
favorable for Tuesday evening/night so added a slight chance for
thunder to the forecast. Rain will change over to showers going
into Wednesday evening with drier conditions forecast by late
Wednesday night.

At the same time, 925 MB speeds look very impressive with 45 to
55 KTs noted. Therefore, a high wind watch will be issued
centered around the North Bay and San Francisco Bay highlighting
local wind gusts in the 40 to 60 mph range. Due to very wet soils
downed trees and power lines can be expected.

Drier weather will return for our entire CWA Thursday through the
weekend giving our region several heavily needed days to let local
creeks/streams/rivers time to recede.

&&

.AVIATION...As of 10:30 PM PST Sunday... Abundant low level
moisture will keep the chance for MVFR cigs tonight. Otherwise
the rain is quieting down with just a few showers passing through
tonight. Winds remain south to southwest.

Vicinity of KSFO....MVFR cigs with a few showers through 10Z.
Cigs rising into VFR category after 10Z with showers gradually
ending. Southwest winds around 15 kt with gusts to 20 kt through
Monday.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...Shower activity has moved out of the
area. Abundant low level moisture will keep MVFR cigs through 15Z
overnight. Cigs lifting into VFR category after 15Z.

&&

.MARINE...as of 10:30 PM PST Sunday...Low pressure off the
pacific northwest and high pressure off the southern California
coast will keep moderate southwesterly winds through most of the
week. Winds will increase tuesday as another low deepens off the
northern California coast.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...Flash Flood Watch...Big Sur and Santa Lucia area.
             SCA...Pt Arena to Pigeon Pt 10-60 nm from 9 AM
             SCA...Pt Arena to Pt Reyes 0-10 nm from 9 AM
             SCA...SF Bay from 3 PM

&&

PUBLIC FORECAST: Bell
AVIATION: W Pi
MARINE: W Pi

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea

In the hours before

Local storm report, Jan 8, 9:55 PM PST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
955 PM PST SUN JAN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            2 S YOUNTVILLE          38.36N 122.37W
01/08/2017                   NAPA               CA   DEPT OF HIGHWAYS

            ROADWAY FLOODING OVER HWY 29 AT HOFFMAN LN.

0630 PM     FLOOD            8 S GILROY              36.89N 121.58W
01/08/2017                   SAN BENITO         CA   DEPT OF HIGHWAYS

            UVAS CREEK FLOODING ACROSS HWY 101 CAUSING HWY 101 TO BE
            CLOSED IN BOTH DIRECTIONS

&&

BBENJAMI
Local storm report, Jan 8, 11:51 PM PST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1151 PM PST SUN JAN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      CARMEL VALLEY VILL      36.49N 121.72W
01/08/2017                   MONTEREY           CA   EMERGENCY MNGR

            LEVEE BREACH ON THE CARMEL RIVER NEAR PASO HONDO IN
            CARMEL VALLEY VILLAGE. INUNDATION FROM THE LEVEE BREACH
            IMPACTED 20 TO 30 HOMES. SWIFT WATER RESCUE UNDERWAY.

&&

DD

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 4:34 PM PSTFlash Flood WarningMTRSanta Clara3 hr
Jan 8, 7:54 PM PSTAreal Flood WarningMTRSanta Clara3 hr
Jan 8, 8:21 PM PSTSpecial Marine WarningMTR24 min
Jan 8, 9:43 PM PSTSmall Craft AdvisoryMTR5 hr
Jan 8, 9:43 PM PSTSmall Craft AdvisoryMTR4 days
Jan 8, 10:45 PM PSTAreal Flood WarningMTRSanta Clara6 hr
Jan 8, 11:09 PM PSTFlash Flood WarningMTRMonterey3 hr
Jan 9, 2:44 AM PSTGale WarningMTR42 hr
Jan 9, 2:55 AM PSTCoastal Flood AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, Napa, City and County of San Francisco and 4 more3 days
Jan 9, 2:17 PM PSTHigh Wind WarningMTRMonterey, San Mateo, Santa Clara, Santa Cruz34 hr
Jan 9, 2:17 PM PSTWind AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, Napa, City and County of San Francisco and 4 more34 hr
Jan 9, 2:39 PM PSTFlash Flood WatchMTRMarin, Monterey, Napa, San Mateo, Santa Clara, Santa Cruz and 1 more37 hr

Nearby

High Wind Watches in California, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.